Ohio, 2007

Hail and Damaging Winds in Ohio, June 17, 2007

June 17, 2007 · NWS CLE · 6 events in 4 counties and zones

A cold front moved across the region causing scattered thunderstorms to develop. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the region causing scattered thunderstorms to develop. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 1:46 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 17, 1:46 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
246 PM EDT SUN JUN 17 2007

.SYNOPSIS...
COLD FRONT OVER EXTREME NORTHERN OHIO WILL MOVE SOUTH AND STALL
ACROSS SOUTHERN OHIO AND SOUTHERN PENNSYLVANIA TONIGHT. HIGH
PRESSURE WILL QUICKLY MOVE ACROSS THE AREA TONIGHT AND THE FRONT
WILL MOVE BACK NORTH AS A WARM FRONT MONDAY. A COLD FRONT WILL
SWEEP EAST THROUGH THE REGION TUESDAY AFTERNOON FOLLOWED BY HIGH
PRESSURE TUESDAY NIGHT INTO WEDNESDAY NIGHT. ANOTHER COLD FRONT
CAN BE EXPECTED FOR THURSDAY AFTERNOON FOLLOWED AGAIN BY HIGH
PRESSURE INTO SATURDAY. A FRONT WILL BE SOUTH OF THE AREA SATURDAY
NIGHT AND SUNDAY. LOW PRESSURE WILL DEVELOP ON A FRONT AND THE LOW
WILL BE IN THE FORECAST AREA BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LAKE BREEZE AND WEAK COLD FRONT MOVING THROUGH NORTHERN OHIO AT
MID-AFTERNOON. AIRMASS IS ESPECIALLY UNSTABLE SOUTH OF THE
LAKESHORE. AT THIS TIME WILL FORECAST A 20 POP SOUTH OF THE LAKE
FOR THIS EVENING...CUMULUS NOT TOO EXCITING LOOKING AT THIS TIME.
THE BEST ACTIVITY SEEMS TO BE SOUTH OF THE FORECAST AREA.
OTHERWISE PARTLY CLOUDY. MAV MINIMUM TEMPERATURES LOOK GOOD WITH
THE DEW POINTS IN THE LOWER 60S. FOR LATE TONIGHT SOME CONCERN
WITH THE FRONT STALLING AND THEN COMING BACK AS A WARM FRONT THAT
THE WESTERN COUNTIES COULD HAVE SOME PRECIPITATION AS PER THE NAM
AND SOMEWHAT THE GFS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
WARM FRONT MOVES THROUGH THE AREA ON MONDAY. AT THIS TIME
CONFIDENCE TO FORECAST A 30 POP IS LOW. SOME OF THE BEST AFTERNOON
MOISTURE IS OVER THE EASTERN PORTION OF THE FORECAST AREA. WILL
MENTION SLIGHT CHANCE IN THE ZONES. GUIDANCE TEMPERATURES LOOK
GOOD WITH 850 MB TEMPERATURES NEAR 20C...NO LAKES BREEZE IS
EXPECTED AS THE GRADIENT WILL BE STRONG ENOUGH. AT THIS TIME A
SHORT WAVE MOVES THROUGH MONDAY NIGHT...THUS A CHANCE OF SHOWERS
AND THUNDERSTORMS. TUESDAY IS INTERESTING...THE GFS TRYING TO
SLOW THE FRONT DOWN. THE SHORT WAVE AND THE FRONTAL PASSAGE
ARENT LINED UP...THIS MAY KEEP THE ACTIVITY DOWN A
LITTLE...HOWEVER...WILL STILL FORECAST A LIKELY POP. TIMING IS
TOUGH WHETHER THE BEST CHANCE IS IN THE AFTERNOON. WITH QUESTIONS
ABOUT THE TIMING WONT PUT ANY IN AT THIS TIME EXCEPT IN THE
EXTREME EAST WHERE CONFIDENCE IS BEST. THREAT OF SEVERE WEATHER IS
OK...CAPE OVER 1000 AND SHEAR WILL BE FAIR. NO MENTION IN ZONES YET.

MINIMUM TEMPERATURES TOUGH FOR MONDAY NIGHT...MAV MAY BE TOO COOL
ESPECIALLY AT PLACES THAT STAY DRY. HIGHS TOUGH ON TUESDAY
DEPENDING ON HOW QUICKLY THE SHOWERS AND THUNDERSTORMS
DEVELOP...WENT CLOSER TO MAV.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
WITH THE MODELS HAVING TIMING ISSUES WILL HANG UNTO THE
PRECIPITATION INTO THE EVENING. GFS HAS ANOTHER SHORT WAVE LATE
TUEDAY NIGHT...WILL CONTINUE WITH A 30 POP EXTREME NORTHEAST. NO
SIGNIFICANT FOG EXPECTED SINCE WINDS WILL BE AROUND 10 MPH MOST OF
THE NIGHT AND THE AIRMASS WILL BE SLOWLY DRYING OUT. OTHERWISE
GFS/DIGEX/ECMWF IN AGREEMENT WITH HIGH PRESSURE BUILDING IN BEHIND
THE FRONT THROUGH WEDNESDAY NIGHT. MODELS AGREE IN MOVING IN
ANOTHER FRONT FOR THURSDAY. THE FRONT WILL STALL OVER KENTUCKY.
AFTER THAT THE MODELS DISAGREE WITH DEVELOPING A WAVE ALONG THE
FRONT. THE GFS IS THE MOST AGRESSIVE WITH THE WAVE MOVING IN
FRIDAY WITH PLENTY OF SHOWERS AND THUNDERSTORMS. THE ECMWF AND
DIGEX KEEPS HIGH PRESSURE IN THE AREA AS DOES HPC. AT THIS TIME
WILL KEEP FRIDAY THROUGH SATURDAY DRY AND INTRODUCE A 20 POP FOR
SUNDAY AS WAVE MAY MAKE IT UP INTO THE AREA. THIS WILL HAVE TO BE
MONITORED.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
KIND OF A TRICKY FORECAST TODAY AS COLD FRONT CONTS TO SAG ACROSS
AREA. CURRENTLY NOT MUCH IF ANY CONVECTION OCCURRING AND BIG
QUESTIONS IS WHETHER THIS WILL BE THE TREND FOR THE REST OF THE
DAY. STARTING TO SEE SUM CU DEVELOP WRN AREAS. INSTABILITY IN THIS
AREA PRETTY GOOD RIGHT NOW WITH LI/S WELL BELOW ZERO.
UNFORTUNATELY...TIMING AND COVERAGE PRETTY TOUGH TO NAIL DOWN
SO WILL USE A COMBINATION OF VCTS AND CB MENTION TO COVER ACTIVITY
THIS AFT. KERI AND KYNG WILL MOST LIKELY REMAIN DRY. AFT 00Z JUST
LIGHT WINDS AND SOME HI CLOUDINESS. SLY FLOW WILL PICK UP TOWARD
END OF PERIOD.

OUTLOOK
SHOWERS AND THUNDERSTORMS LIKELY TUESDAY AFTERNOON AND EVENING AS
A COLD FRONT MOVES ACROSS FORECAST AREA. VFR WED WITH HIGH
PRESSURE. CHANCE OF TSRA THU WITH ANOTHER WEAK FRONT.

&&

.MARINE...
COLD FRONT NOW S OF THE LAKE WITH FLOW PRETTY MUCH LIGHT AND
VARIABLE FRONT WILL COME BACK N AS A WARM FRONT LATER TONIGHT WITH
SOUTHERLY FLOW DEVELOPING AROUND DAYBREAK.  FLOW SHOULD REMAIN LIGHT
DURING THE DAY ON MON WITH ONSHORE FLOW DEVELOPING IN THE NEAR SHORE
WATERS.  COLD FRONT STILL SET TO MOVE ACROSS THE LAKE ON TUE WITH
STRONG STORMS LIKELY ALONG AND AHEAD OF THIS FRONT.  THERE WILL BE A
PRETTY GOOD PUNCH OF COLD AIR BEHIND FRONT SO SMALL CRAFT CONDITIONS
WILL LIKELY DEVELOP FOR A WHILE DURING THE MIDDLE PART OF THE WEEK.
COULD BE ANOTHER WEAK FRONT ON THU...OTHERWISE THE WEATHER THE
SECOND HALF OF THE WEEK WILL BE QUIET.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jun 17, 10:49 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1149 AM EDT SUN JUN 17 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-181600-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1149 AM EDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POSSIBILITY THAT A COUPLE THUNDERSTORMS COULD BECOME
SEVERE THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. THE THREAT
WOULD BE GUSTY WINDS AND HAIL...MAINLY AWAY FROM THE LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY WITH A COLD
FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 90 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 17, 2:36 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.770, -82.520

Thunderstorm winds tore portions of roof off of two buildings on the east side of Mansfield.

Hail, Richland

When
June 17, 3:45 PM EST
Where
Richland County, 5 mi E of Mansfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -82.425

Penny sized hail was observed.

Thunderstorm Wind, Holmes

When
June 17, 3:50 PM EST
Where
Holmes County, Holmesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.630, -81.930

Thunderstorms winds downed a couple of large tree limbs.

Hail, Ashland

When
June 17, 3:55 PM EST
Where
Ashland County, Mifflin
Measured
0.88 in hail
Reported by
Public
Coordinates
40.770, -82.370

Nickel size hail was observed.

Thunderstorm Wind, Richland

When
June 17, 4:00 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.770, -82.520

Thunderstorm winds downed a large sign along U.S Highway 42 on the east side of Mansfield. A tree nearby was also downed.

Thunderstorm Wind, Knox

When
June 17, 5:09 PM EST
Where
Knox County, Centerburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.300, -82.700

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44680, 44641, 44648, 44653, 44685, 44643.